Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The kinematic formula in complex integral geometry


Author: Theodore Shifrin
Journal: Trans. Amer. Math. Soc. 264 (1981), 255-293
MSC: Primary 53C65
DOI: https://doi.org/10.1090/S0002-9947-1981-0603763-8
Erratum: Trans. Amer. Math. Soc. 266 (1981), 667.
MathSciNet review: 603763
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given two nonsingular projective algebraic varieties $ X,Y \subset {{\mathbf{P}}^n}$, $ Y \subset {{\mathbf{P}}^n}$ meeting transversely, it is classical that one may express the Chern classes of their intersection $ X \cap Y$ in terms of the Chern classes of $ X$ and $ Y$ and the Kähler form (hyperplane class) of $ {{\mathbf{P}}^n}$. This depends on global considerations. However, by putting a hermitian connection on the tangent bundle of $ X$, we may interpret the Chern classes of $ X$ as invariant polynomials in the curvature form of the connection. Armed with this local formulation of Chern classes, we now consider two complex submanifolds (not necessarily compact) $ X$, $ Y \subset {{\mathbf{P}}^n}$, and investigate the geometry of their intersection. The pointwise relation between the Chern forms of $ X \cap Y$ and those of $ X$ and $ Y$ is rather complicated. However, when we average integrals of Chern forms of $ X \cap gY$ over all elements $ g$ of the group of motions of $ {{\mathbf{P}}^n}$, these can be expressed in a universal fashion in terms of integrals of Chern forms of $ X$ and $ Y$. This is, then, the kinematic formula for the unitary group.


References [Enhancements On Off] (What's this?)

  • [1] E. Cartan, Sur les invariants intégraux de certains espaces homogènes clos et les propriétés topologiques de ces espaces, Ann. Soc. Polon. Math. 8 (1929), 181-225.
  • [2] S. S. Chern, On integral geometry in Klein spaces, Ann. of Math. (2) 43 (1942), 178-189. MR 0006075 (3:253h)
  • [3] -, Characteristic classes of hermitian manifolds, Ann. of Math. (2) 47 (1946), 85-121. MR 0015793 (7:470b)
  • [4] -, On the kinematic formula in the euclidean space of $ n$ dimensions, Amer. J. Math. 74 (1952), 227-236. MR 0047353 (13:864d)
  • [5] -, On the characteristic classes of complex sphere bundles and algebraic varieties, Amer. J. Math. 75 (1953), 565-597. MR 0056966 (15:154f)
  • [6] -, On the kinematic formula in integral geometry, J. Math. Mech. 16 (1966), 101-118. MR 0198406 (33:6564)
  • [7] -, Complex manifolds without potential theory, Springer-Verlag, Berlin and New York, 1979. MR 533884 (80f:32001)
  • [8] S. S. Chern and P. A. Griffiths, Abel's theorem and webs, Jahresber. Deutsch. Math.-Verein. 80 (1978), 13-110. MR 494957 (80b:53008)
  • [9] F. J. Flaherty, The volume of a tube in complex projective space, Illinois J. Math. 16 (1972), 627-638. MR 0315638 (47:4187)
  • [10] P. A. Griffiths, Hermitian differential geometry, Chern classes, and positive vector bundles, Global Analysis (papers in honor of K. Kodaira), Princeton Univ. Press, Princeton, N.J., 1969, pp. 185-251. MR 0258070 (41:2717)
  • [11] -, Entire holomorphic mappings in one and several complex variables, Princeton Univ. Press, Princeton, N.J., 1976. MR 0447638 (56:5948)
  • [12] -, Complex differential and integral geometry and curvature integrals associated to singularities of complex analytic varieties, Duke Math. J. 45 (1978), 427-512. MR 507455 (80k:53101)
  • [13] P. A. Griffiths and M. Cornalba, Some transcendental aspects of algebraic geometry, Proc. Sympos. Pure Math. vol. 29, Amer. Math. Soc., Providence, R.I., 1975, pp. 3-110. MR 0419438 (54:7459)
  • [14] P. A. Griffiths and J. Harris, Principles of algebraic geometry, Wiley, New York, 1978. MR 507725 (80b:14001)
  • [15] F. Hirzebruch, Topological methods in algebraic geometry, Die Grundlehren der Math. Wissenschaften, Band 131, Springer-Verlag, New York, 1966. MR 0202713 (34:2573)
  • [16] J. King, Currents defined by analytic varieties, Acta Math. 127 (1971), 185-220. MR 0393550 (52:14359)
  • [17] S. Kobayashi and K. Nomizu, Foundations of differential geometry, Wiley, New York, 1963 and Interscience, New York, 1969. MR 0152974 (27:2945)
  • [18] R. Langevin, Courbure et singularités complexes, Comment. Math. Helv. 54 (1979), 6-16. MR 522029 (80g:14006)
  • [19] R. Langevin and T. Shifrin, Polar varieties and integral geometry (to appear). MR 658546 (84i:53068)
  • [20] R. MacPherson, Chern classes for singular algebraic varieties, Ann. of Math. (2) 100 (1974), 423-432. MR 0361141 (50:13587)
  • [21] J. Milnor and J. Stasheff, Characteristic classes, Princeton Univ. Press, Princeton, N.J., 1974. MR 0440554 (55:13428)
  • [22] R. Mosher and M. Tangora, Cohomology operations and applications in homotopy theory, Harper and Row, New York, 1968. MR 0226634 (37:2223)
  • [23] L. A. Santaló, Integral geometry and geometric probability, Addison-Wesley, Reading, Mass., 1976. MR 0433364 (55:6340)
  • [24] E. H. Spanier, Algebraic topology, McGraw-Hill, New York, 1966. MR 0210112 (35:1007)
  • [25] M. Spivak, A comprehensive introduction to differential geometry, Vol. V, Publish or Perish, Boston, Mass., 1975. MR 0394453 (52:15254b)
  • [26] W. Stoll, Value distribution of holomorphic maps into compact complex manifolds, Lecture Notes in Math., vol. 135, Springer-Verlag, Berlin and New York, 1970. MR 0267138 (42:2040)
  • [27] -, Invariant forms on Grassmann manifolds, Princeton Univ. Press, Princeton, N.J., 1977. MR 0481089 (58:1235)
  • [28] R. O. Wells, Differential analysis on complex manifolds, Springer-Verlag, New York, 1980. MR 608414 (83f:58001)
  • [29] H. Weyl, On the volume of tubes, Amer. J. Math. 61 (1939), 461-472. MR 1507388
  • [30] -, The classical groups, Princeton Univ. Press, Princeton, N.J., 1953.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C65

Retrieve articles in all journals with MSC: 53C65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1981-0603763-8
Keywords: Hermitian geometry, connections, curvature, Chern classes, Grassmannians, vector bundles, kinematic formula
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society